Medicine news

Bradycardia: the source of an uncertain rhythm : Emergency Medicine News

Figure:

ECG, cardiology, diagnosis

FU2-12
Figure

A man in his mid-80s with a medical history of diabetes and stage 5 chronic kidney disease was taken to hospital by doctors with two days of nausea, vomiting and generalized weakness. He said he had no chest pain, difficulty breathing, fever, chills, abdominal pain, diarrhea, melena or other symptoms.

He already had a functional dialysis fistula but had not yet started dialysis. His medications included losartan, amlodipine, furosemide, sitagliptin and clopidogrel, and he was normotensive, with a heart rate within 30 seconds.

Her extremities were warm and well perfused with a palpable chill in her left arm. He was not confused and he also had mild crackles in the lung bases bilaterally with evidence of lower extremity edema.

An ECG was done and the computer read it as a rhythm of 64 bpm, uncertain irregular rhythm and intraventricular conduction delay. What is the most likely cause of the ECG findings in this patient? BRASH syndrome, hyperkalemia, acute coronary syndrome or hypocalcemia?

The ECG showed an atrial rate in the 40s with a long PR interval that got a bit longer before dropping a QRS. The ventricular rate was around 30, but the computer seemed to count peak T waves as a QRS and therefore read a rate of 64 bpm. The rhythm was most consistent with Mobitz type I second-degree heart block. Bradycardia, AV block, and T-wave spikes are all potentially concerning for hyperkalemia, but together they are particularly suggestive. The PR interval increased only slightly before the dropped beat, so it seemed to mimic Mobitz type II.

Types of heart blocks

Complete or third-degree heart block occurs when depolarization cannot be conducted via the atrioventricular (AV) node to the ventricle, and an escape rhythm from foci of ventricular automaticity is generated at or below the bundle of His. A complete block that involves the proximal AV node leaves the distal AV node to produce a junctional escape rhythm and therefore may result in a narrow QRS complex.

The origin in the bundle of His is also narrow. Complete blockade of the entire AV node or bundle of His leaves only the ventricle to produce an escape rhythm and therefore generates a wide QRS complex. Complete or third-degree heart block on an ECG presents as complete atrioventricular dissociation in which P waves are not associated with QRS complexes.

Second degree AV block has two subtypes. Like third-degree or complete heart block, a type II Mobitz block occurs at or below the AV node and therefore does not respond to atropine. Depolarizations in type II Mobitz block are blocked only intermittently. Mobitz type II can be identified by a series of normal P-QRS cycles (representing normal conduction between the atria and ventricles) followed by unconducted or blocked depolarizations below the AV node.

A P wave is not followed by a QRS complex when this occurs. The PR interval remains constant in Mobitz type II (also called Wenckebach), where the block occurs in the AV node. This block presents as progressively prolonging PR intervals until an atrial conduction is completely blocked at the AV node, resulting in a drop in the QRS complex. The AV node is innervated by the parasympathetic nervous system, so a type I Mobitz block may respond to atropine. First-degree AV block also occurs when conduction through the AV node is delayed but ultimately conducted, resulting in a prolonged PR interval (>0.2 sec). It is also sensitive to atropine, like a type I Mobitz block.

Case lessons

This patient had hyperkalemia. His troponin was

The nephrologist was consulted for emergency dialysis, and he was put on a dopamine infusion during dialysis and admitted to intensive care. His hyperkalemia resolved, but he remained in heart block, so a permanent pacemaker was placed.

Hyperkalemia can present in a variety of forms on the ECG, including spiked T waves or a slow, broad, complex rhythm, and it is extremely important to recognize it. Bradycardia occurs because the atrioventricular node is sensitive to hyperkalemia. His-Purkinje cells are also suppressed by hyperkalemia and are unable to generate reliable escape rhythms. Hyperkalemia is often caused by end-stage renal failure. Other acute etiologies include cell lysis (rhabdomyolysis, tumor lysis syndrome) and digoxin toxicity.

BRASH syndrome (bradycardia, renal failure, AV node blockade, shock, and hyperkalemia) may occur if the patient is on beta-blockers or non-dihydropyridine calcium channel blockers (verapamil, diltiazem). BRASH syndrome can occur at lower potassium levels, 5.5 to 7 mmol/L.

Principles of critical management of hyperkalemia include calcium to stabilize the cardiac membrane and insulin, albuterol, and furosemide to move potassium intracellularly. If a patient becomes hemodynamically unstable, an epinephrine infusion may be initiated to increase heart rate and stimulate beta-2 receptors to further move potassium intracellularly.

This case report was authored by Julia Sobel, MD, third-year emergency medicine resident at the University of California, San Diego, and was peer-reviewed by Stephen W. Smith, MD, of Dr. Smith’s ECG Blog (https://bit.ly/306xAeq) and Dr Pregerson.

Share this article on Twitter and Facebook.

Access links in REM reading this on our site: www.EM-News.com.

Comments? Write to us at [email protected].

Dr Pregersonis an emergency physician at Palomar and Tri-City Medical Centers in San Diego. He is the author of 1-Minute Emergency Medicine Consultation, 8-in-1 Quick Reference for Emergency Services, A-Z Emergency Pharmacopoeia and Antibiotics Guide, and Think twice: no more lessons from urgency. Follow him on Twitter@EM1MinuteGuru, and visit their siteshttps://www.erpocketbooks.com/andhttps://em1minuteconsult.com. Read his past columns onhttp://bit.ly/BradyCardiaEMN.